Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 14, 2020, 2:03 PM EDT for McDowell County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2020, 2:03 PM EDT (18:03 UTC)
- Expired
- Jun 14, 2020, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:18 PM EDT | FLASH FLOOD | Squire, WV | PICTURES FROM LOCAL FIRE DEPARTMENT SHOW HIGH WATER ALONG ROUTE 16. LANDSLIDES AND HEAVY DEBRIS ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WGUS51 KRLX 141803
FFWRLX
WVC047-142115-
/O.NEW.KRLX.FF.W.0016.200614T1803Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
203 PM EDT Sun Jun 14 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
South Central McDowell County in southern West Virginia...
* Until 515 PM EDT.
* At 203 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central McDowell County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
3723 8154 3722 8157 3721 8161 3720 8167
3722 8169 3723 8168
FLASH FLOOD...RADAR INDICATED
$$
302 follow-up statements
521
WGUS71 KRLX 141937
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
337 PM EDT Sun Jun 14 2020
WVC047-142115-
/O.CON.KRLX.FF.W.0016.000000T0000Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
337 PM EDT Sun Jun 14 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT THIS
AFTERNOON FOR SOUTH CENTRAL MCDOWELL COUNTY...
At 337 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
There were reports of landslides, heavy debris and water blocking
route 16 in the Squire and Canebreak Mountain areas. The heaviest of
the rain is over.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of South Central McDowell County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
3723 8154 3722 8157 3721 8161 3720 8167
3722 8169 3723 8168
FLASH FLOOD...RADAR INDICATED
$$
TRM554
WGUS71 KRLX 142112
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
512 PM EDT Sun Jun 14 2020
WVC047-142122-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
512 PM EDT Sun Jun 14 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT THIS AFTERNOON FOR
SOUTH CENTRAL MCDOWELL COUNTY...
The heaviest of the rain was over, and flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
3723 8154 3722 8157 3721 8161 3720 8167
3722 8169 3723 8168
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:21 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 14, 10:21 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1021 AM EDT Sun Jun 14 2020 .SYNOPSIS... An upper level low drifts southward through the middle Ohio Valley today and the southern Appalachians Monday, before wandering about the middle Atlantic states much of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM Sunday... Raise PoPs into the categorical range for much of the area east iof the Ohio River this afternoon, mostly via latest hi res guidance, as an upper level low settles into the middle Ohio Valley. Updated QPF similar to previous, with locally heavy to excessive rain possible. Lowered temperatures today per latest guidance, amid the clouds and anticipated increase in precipitation coverage. As of 646 AM Sunday... Precipitation ahead of the upper shortwave trough across northern IN arrived slightly earlier than previous forecast, so made some minor tweaks to PoPs to reflect latest radar trends. Otherwise, forecast is on track. As of 257 AM Sunday... Latest water vapor imagery shows a well-defined shortwave across southern Lake Michigan and this feature will continue to move southeastward towards the Ohio Valley this afternoon. As this feature drops into the Ohio Valley today, it will become closed off and continue to gradually drift southeastward across eastern KY/southern WV towards the evening. As a result, an unsettled and cool day is expected with many locations around 5-10 degrees below normal. In addition, precipitation coverage will increase through the afternoon as widely scattered to numerous showers and thunderstorms are expected to develop across the area with the approach of the closed upper low and inverted surface trough extending into the region. Models show CAPE values reaching the 1500-2000 J/kg range this afternoon, but shear values will be weak so not expecting a big risk of severe thunderstorms. However, freezing levels will be pretty low today around 10k ft, so wouldn't be surprised to see small hail reaching the ground with some of the stronger storms. That said, it is likely that the greater hazard with today's precipitation activity will be in the form of localized water issues given fairly slow storm motions, PWATs as high as 1.3", and the potential for several rounds of convection over the same areas. Thus, WPC has issued a Marginal risk for excessive rainfall across our CWA for today and will need to monitor this closely as precipitation coverage increases throughout the day. By tonight, precipitation coverage should decrease somewhat across the region as instability wanes. However, will still maintain slight/chance PoPs overnight towards the end of the period as the aforementioned closed mid-level low continues to meander near the area. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 205 AM Sunday... A cut off upper level low will meander around the central and southern Appalachians for Monday and Tuesday. Models continue to Differ with the placement of the low, as well as the features rotating around it. Since this affects sky cover, temperatures, and chances of precipitation, confidence in the details of the forecast is not high. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 210 AM Sunday... Models show an upper level low hanging around the region through the end of the work week, before ejecting either Friday or Friday night. Models differ on the placement of the upper level low, causing confidence issues with the forecast. The GFS keeps the upper low closer to our region than the European and Canadian. Even after the upper level low moves away from the area, enough moisture remains for a chance of showers and thunderstorms on Saturday. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... As of 648 AM Sunday... VFR conditions are expected to start the period as a few isolated showers move northeastward across the region this morning ahead of an upper level disturbance in northern IN. By this afternoon, the upper disturbance will drop southward into the Ohio Valley. As a result, showers and thunderstorms are expected increase in coverage across the region this afternoon and evening. While ceilings should generally remain VFR across the area today, the convective activity expected today may result in sudden vsby restrictions to MVFR or IFR conditions, especially during heavier periods of rainfall. By tonight, precipitation coverage should decrease somewhat as instability weakens, but scattered rain showers will still be possible overnight. In addition, MVFR/IFR conditions could develop overnight as the aforementioned disturbance continues to slowly approach the area and low levels of the atmosphere moisten. This should result in areas of low stratus and/or mist developing tonight, with perhaps a prolonger period of flight restrictions through the remainder of the TAF cycle. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and duration of shower and thunderstorm development today could vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H M M M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H M M M M M M EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H M M M M AFTER 12Z MONDAY... Brief IFR conditions possible in thunderstorms Monday afternoon, and in overnight fog where the rain occurs. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/TRM/RG NEAR TERM...TRM/RG SHORT TERM...RPY LONG TERM...RPY AVIATION...RG
Hazardous weather outlook, Jun 14, 9:52 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 952 AM EDT Sun Jun 14 2020 OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-040- 515>526-151400- Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 952 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms this afternoon and evening could lead to locally excessive rainfall. As a result, there is is a marginal risk for excessive rainfall in effect. There is also a marginal risk for severe thunderstorms this afternoon into this evening, with isolated instances of damaging wind and hail of up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-151400- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan- 952 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for northeast Kentucky and portions of east-central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Showers and thunderstorms this afternoon and evening could lead to locally excessive rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Jun 14, 12:15 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1215 PM EDT Sun Jun 14 2020
VAZ003-141645-
Dickenson-
1215 PM EDT Sun Jun 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...
At 1214 PM EDT, a strong thunderstorm was located near Trammel, or 8
miles south of Clintwood, moving northeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Trammel, Nora and McClure.
LAT...LON 3699 8240 3701 8244 3710 8248 3715 8228
3702 8221 3701 8223 3698 8240
TIME...MOT...LOC 1614Z 256DEG 21KT 3703 8240
30Special weather statement, Jun 14, 12:33 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Charleston WV 1233 PM EDT Sun Jun 14 2020 VAZ003-004-141715- Dickenson-Buchanan- 1233 PM EDT Sun Jun 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTHWESTERN BUCHANAN COUNTIES... At 1233 PM EDT, a strong thunderstorm was located near Davenport, moving northeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of east central Dickenson and southwestern Buchanan Counties. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3709 8225 3714 8228 3720 8215 3713 8207 TIME...MOT...LOC 1633Z 253DEG 11KT 3713 8224 30
Special weather statement, Jun 14, 1:00 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
100 PM EDT Sun Jun 14 2020
WVZ033-141730-
McDowell-
100 PM EDT Sun Jun 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDOWELL COUNTY...
At 100 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell, moving east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of southeastern
McDowell County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 8166 3727 8150 3725 8150 3725 8151
3723 8151 3722 8154 3721 8156 3720 8165
TIME...MOT...LOC 1700Z 265DEG 9KT 3723 8160
30Special weather statement, Jun 14, 1:53 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Sun Jun 14 2020
WVZ033-141900-
McDowell-
153 PM EDT Sun Jun 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 153 PM EDT, strong thunderstorms were clustered near Amonate, or 9
miles north of Tazewell, moving east at 10 mph.
Locations impacted include...
Cucumber.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3729 8168 3731 8150 3727 8145 3725 8148
3725 8150 3726 8150 3725 8151 3723 8151
3722 8154 3721 8156 3720 8163
TIME...MOT...LOC 1753Z 264DEG 10KT 3725 8157
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:20 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
| Jun 14, 2:33 PM EDT | Special Weather Statement | RLX | Fayette | 57 min |
| Jun 14, 2:49 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Jun 14, 3:00 PM EDT | Flash Flood Warning | RLX | Fayette | 10 hr |
| Jun 14, 3:19 PM EDT | Flash Flood Warning | RLX | Braxton, Clay | 4 hr |
| Jun 14, 3:28 PM EDT | Special Weather Statement | RLX | Wirt | 47 min |
| Jun 14, 3:46 PM EDT | Flash Flood Warning | RLX | Braxton, Gilmer | 4 hr |
| Jun 14, 4:14 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Wirt | 31 min |
| Jun 14, 4:52 PM EDT | Flash Flood Warning | RLX | Roane | 113 min |
| Jun 14, 5:34 PM EDT | Flash Flood Warning | RLX | Ritchie | 3 hr |
| Jun 14, 6:13 PM EDT | Special Weather Statement | RLX | Nicholas | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.